Author(s): Kucharska W, NegruszKawecka M, Gromkowska M
Abstract Share this page
Abstract The incidence of complications after antineoplastic therapy is increasing in relation to the incidence of cancer and prolonged survival rate. Cardiotoxicity is one of the major complications, and it may occur during the therapy or many years after its termination, often leading to heart failure. Cardiotoxicity has been attributed particularly to cytostatics from the group of anthracycline antibiotics and radiotherapy, which are widely used in oncological treatment. The risk of developing cardiac complications depends on the cumulative dose of anthracyclines and the dose of chest irradiation, accompanying heart disorders, patient's age and sex. Acute myocardial damage occurs in the form of myocarditis and pericarditis. Late cardiotoxicity of anthracyclines manifests itself in the form of congestive cardiomyopathy, and late complications after radiotherapy also as valvular damage or restrictive cardiomyopathy. The incidence of asymptomatic myocardial dysfunction has been described in literature to range from 18 to 57\% on long-term follow up of children after oncological treatment, and about 5\% of children develop heart failure. For these reasons, attempts to develop schemes for monitoring patients after termination of antineoplastic treatment have been undertaken. The standards should include ECG, chest X-ray and echocardiography performed prior to, during and after oncological therapy. Biochemical markers, such as troponin or natriuretic peptide, may prove helpful. The frequency of cardiac function monitoring depends on the underlying risk. Long-term follow up of patients who have undergone antineoplastic therapy in childhood is recommended, with special attention paid to individual risk factors. The follow-up should also consider additional, well-known risk factors for cardiovascular diseases.
This article was published in Adv Clin Exp Med
and referenced in Journal of Clinical & Experimental Cardiology